MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC NONE; INSTRUMENT SHEATH

INTUITIVE SURGICAL, INC NONE; INSTRUMENT SHEATH
Model Number 430012-14
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/22/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting the fragment from the instrument sheath fell inside the patient, an investigation is in progress to determine the cause of this reported event.Intuitive surgical, inc.(isi) has not received the single port instrument sheat with an alleged issue to perform failure analysis.A follow-up mdr will be submitted if the instrument is returned (post failure analysis evaluation) or if additional information is received.The investigation to determine the cause of this reported event is currently in progress.As such, the probable root cause cannot yet be determined based on the information provided.This complaint is considered a reportable event due to the following conclusion: a fragment from the single port instrument sheath unexpectedly fell into the patient's cavity and as a result the patient required unexpected medical intervention to have the fragment retrieved during the same procedure.
 
Event or Problem Description
It was reported that during a da vinci-assisted cholecystectomy surgical procedure, a fragment fell into the patient¿s cavity, but the customer was not aware of the issue.After removing all the instruments and accessories, the customer confirmed that the fragment fell from the single port (sp) instrument sheath.There was no strong movement that would cause these accessories to fall.The fragment was retrieved during the same procedure.The procedure was completed with no report of patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use with no issue.The sp instrument sheath was properly installed.The customer did not know exactly when the sp instrument sheat fell inside the patient.The surgeon did not know the cause of the falling issue.The instrument and accessory were used 20-30 minutes prior to the issue.There was no issue with the functionality of the instrument during the surgical procedure.The instrument did not collide with any other instruments or hard material during the surgical procedure.The instrument was not removed during the procedure.Upon final removal of the instrument, the wrist was straightened.The customer did not feel any resistance upon removal of the instrument through the cannula.There was no damage to the cannula and no other damage to the instrument after the event occurred.All fragments were retrieved in the same procedure upon visual confirmation.The customer did not perform additional surgical procedure to remove the fragment.The customer did not perform post-operative test to check the remaining fragments.The procedure was completed robotically.There was no injury to the patient.The patient did not return to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.
 
Additional Manufacturer Narrative
The following additional information was obtained from the customer: the instrument and accessories were inspected prior to use with no abnormality.The customer confirmed that only the sheath captured under the report submitted for patient identifier 597615 involved the product that fell into the patient.The other 3 sheaths were properly installed and did not have any fragment fell.The customer returned them together because they were from the same lot#.In addition, there was no report of fragments falling from the instrument.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The instrument sheath was analyzed.Failure analysis (fa) found the primary failure of dislodged coextrusion to be related to the customer reported complaint.The sheath was found to have a dislodged coextrusion component.The dislodged coextrusion was returned with the sheath.The sheath was transferred for further investigation.Advanced failure analysis confirmed the initial failure analysis, the instrument sheath exhibits a dislodged distal coextrusion.The returned fragment appears to be a sheath coextrusion.The material appears to be the same and the dimensions match that of an in-house sheath.The coextrusion fits into the sheath distal end and is able to be squeezed out.The distal end of the sheath does not exhibit any damage or any indications that the coextrusion was bonded but pulled or ripped out.The sheath distal end is free of any stretching, tearing, holes, or extra material.The coextrusion outer surface is also free of any obvious damage as well.From the inspection of the accessory and the returned fragment, it appears the coextrusion may not have been bonded to the distal end of the sheath during manufacturing.Additionally, the site returned other 2 sheaths that were used during the procedure with no allegation of a malfunction.The returned sheaths were inspected and found no damage.The sheaths were installed on an in-house instrument without issue.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
NONE
Common Device Name
INSTRUMENT SHEATH
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16242444
Report Number2955842-2023-10305
Device Sequence Number6623175
Product Code NAY
UDI-Device Identifier30886874114347
UDI-Public(01)30886874114347(10)K10220825
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430012-14
Device Catalogue Number430012
Device Lot NumberK10220825
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/03/2023
Supplement Date Received by Manufacturer02/20/2023
Initial Report FDA Received Date01/25/2023
Supplement Report FDA Received Date03/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown